Kentucky, 2006

Damaging Wind in Kentucky, March 9, 2006

March 9, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 9, 7:12 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 9, 7:12 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
712 PM EST THU MAR 9 2006

CORRECTED TO ADD ZONES FOR SEVERE WATCH

.DISCUSSION...

A QUICK UPDATE TO INCLUDE THE SEVERE THUNDERSTORM WATCH FOR OUR WRN
COUNTIES UNTIL 1 AM. STRONG STORMS NOW PROGRESSING ACROSS CNTRL KY
WITH DAMAGING WINDS THE MAIN THREAT. THE AIR OVER ERN KY IS
EXTREMELY DRY IN THE LOWEST LAYERS WHICH WILL MAKE IT HARD TO
MAINTAIN THE STRENGTH OF THE STORMS AS THEY PUSH INTO OUR RED FLAG
CONDITIONS.

&&

.PREV DISCUSSION...

512 PM EST THU MAR 9 2006

VIGOROUS SHORT WAVE AND ASSOCIATED FRONT...LINE OF CONVECTION
CURRENTLY MOVING THROUGH CENTRAL KENTUCKY. THERE HAVE BEEN SEVERAL
REPORTS OF FUNNEL CLOUDS AND SOME PROPERTY DAMAGE. THIS LINE OF
CONVECTION SHOULD WEAKEN SOME AS IT APPROACHES OUR AREA...WITH THE
POTENTIAL FOR TORNADOES LESSENING. HOWEVER...VERY STRONG BOUNDARY
LAYER JET...50+ KTS AT 925MB AND 80+ KTS AT 850 MB WILL KEEP THE
THREAT OF SEVERE STORMS IN THE FORECAST WITH DAMAGING WINDS THE
PRIMARY CONCERN.

DOWN SLOPING HAS DROPPED DEW POINTS ACROSS THE REGION. SOME STATIONS
ARE REPORTING DEW POINTS IN THE LOWER TEENS. RH AT JKL HOVERING IN
THE MID TEENS AT PRESENT. WITH WINDS EXPECTED TO ONLY INCREASE
THROUGH THE EVENING EXPANDED FIRE WEATHER WARNING AN ADDITIONAL TIER
OF COUNTIES. THIS WILL ALSO ROB MUCH OF THE AREA OF ANY SIGNIFICANT
PRECIP TONIGHT AS MOST OF THE MOISTURE GOES INTO MOISTENING UP THE
BOUNDARY LAYER.

WITH LACK OF SIGNIFICANT PRECIP TONIGHT IN THOSE MOST CRITICAL
AREAS...TOMORROW MAY POSE ADDITIONAL FIRE WEATHER PROBLEMS. WINDS
ARE EXPECTED TO CLIMB BACK UP TO AROUND 15 MPH AS RELATIVE
HUMIDITIES DROP BACK DOWN INTO THE MID TO UPPER 20S. THIS WILL HAVE
TO BE WATCHED CAREFULLY...ESPECIALLY WITH ANY CLEARING.

MOST OF THE COOLER AIR BEHIND TONIGHTS COLD FRONT ONLY BRUSHES BY
EASTERN KENTUCKY. WARM AIR RUSHES BACK IN FROM THE SOUTHWEST...AND
WITH ANY SUNSHINE EXPECT TEMPERATURES TO JUMP BACK UP STRONG.
CONSEQUENTLY STAYED ON THE HIGHER SIDE OF MOS GUIDANCE FOR HIGHS
TOMORROW.

LIKEWISE STAYED ON THE WARMER SIDE OF MOS THROUGH THE ENTIRE SHORT
TERM. WEATHER PATTERN APPEARS VERY SIMILAR TO OUR CURRENT. THAT IS A
QUASI STATIONARY FRONTAL BOUNDARY WILL SET UP TO OUR NORTHWEST. THIS
WILL KEEP HIGHEST POPS AND CLOUDS TO OUR NORTHWEST ALONG THE
BOUNDARY. SOUTHERLY FLOW AND DOWNSLOPING WILL HELP KEEP TEMPS UP
THROUGH THE ENTIRE PERIOD. WEAK SHORTWAVES IN THE UPPER LEVEL FLOW
WILL ALLOW AN OCCASIONAL DIP IN THE BOUNDARY BRINGING THE THREAT OF
SHOWERS INTO THE AREA PERIODICALLY.

FOR THE EXTENDED...A COLD FRONTAL BOUNDARY SHOULD FINALLY PUSH
THROUGH AND CLEAR THE AREA LATE MONDAY NIGHT. GFS HAS BEEN TRENDING
FASTER WITH THE SYSTEM. HOWEVER...THE DGEX CONTINUES TO ADVERTISE A
SLOWER PROGRESSION. EXPERIENCE WOULD SUGGEST SLOWER IS BETTER.
THEREFORE COMPROMISED AND BROUGHT BOUNDARY THROUGH EARLY TUESDAY
MORNING INSTEAD OF MONDAY.

1036 AM EST THU MAR 9 2006

MAIN CONCERN ATTM IS TEMP/RH FORECAST THIS AFTERNOON AND RFW. DEWS
ACROSS THE CWA ARE MOISTENING HOWEVER THEY REMAIN IN THE MID 30S AT
MOST OF THE SCHOOLNET SITES JUST ACROSS THE BORDER IN SW VA AND AT
THE 7K0 AWOS AND CUMBERLAND SCHOOLNET SITE IN HARLAN CO. BELIEVE
SOME MOISTENING MAY OCCUR LIFTING THESE A FEW DEGREES BUT SUNSHINE
AND INCREASED MIXING THIS AFTERNOON WILL LIKELY MIX DOWN SOME DRIER
AIR FROM ABOVE POSSIBLY LOWERING DEWS BACK INTO THE MID 30S OVER
EXTREME ERN KY. WITH EXPECTED TEMPS IN THE LOW TO MID 70S...THIS
WOULD EQUATE TO RH VALUES IN THE MID 20S. ALL DEPENDS ON HOW MUCH
THE THICK CIRRUS CANOPY CURRENTLY OHD BREAKS UP. IR SAT IMAGERY
DOES SHOW QUITE A FEW BREAKS SHOWING UP OVER TN AND WILL BANK ON
THIS TREND TO CONTINUE THROUGH THE AFTERNOON OVER E KY HELPING US
REACH THE LOW TO MID 70S.

WINDS ARE ANOTHER CONCERN...ALSO GREATLY HINGING ON AMOUNT OF
SUNSHINE AND MIXING WE GET DURING THE AFTERNOON. BUFKIT SOUNDINGS
LOOK SOMEWHAT MARGINAL FOR ADVISORY CRIT WINDS THIS AFTERNOON...BUT
ABSOLUTELY HOWL TONIGHT AS 80 KT JET MOVES OHD LATE IN THE EVENING.
WILL MAINTAIN CURRENT ADVISORY BUT WILL HIGHLIGHT GREATEST CONCERN
BEING DURING THE OVERNIGHT PERIOD WHERE A HIGH WIND WARNING MAY BE
NEEDED FOR THE WRN PART OF THE CWA BASED ON A PEEK OF THE 12Z NAM
WIND FIELDS. WITH SUCH A WIND STRUCTURE...ANY STORMS TONIGHT WILL BE
ABLE TO PRODUCE SEVERE CRIT WINDS WITH NO PROBLEM AND HWO CONVEYS
THIS THREAT WELL.

MORNING FORECAST PACKAGE IS IN GOOD SHAPE AND WILL JUST NEED A FEW
TWEAKS PER CURRENT TRENDS AND TO REMOVE TIME SENSITIVE WORDING FROM
THE ZFP. UPDATES WILL BE SENT AS SOON AS THEY ARE FINALIZED.

507 AM EST THU MAR 9 2006

SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)

PLENTY OF CLOUDS HAVE BEEN ADVECTING IN FROM THE WEST...AS LINES OF
CONVECTION IN ASSOCIATION WITH INTENSIFYING PLAINS SYSTEM CONTINUE TO
RIDE ALONG LOW LEVEL JET. DRY AIR HAS REMAINED IN PLACE ACROSS MOST
OF THE CWA ALL NIGHT. DEW POINTS EAST OF THE I-75 CORRIDOR ARE
REMAINING IN THE LOWER 30S...HOWEVER THE READINGS HAVE BEEN MAKING A
MOVE UPWARD IN PAST COUPLE OF HOURS. WILL WAIT AND SEE HOW MUCH
RECOVERY TAKES PLACE OVER THE NEXT HOUR OR TWO BEFORE MAKING RED FLAG
DECISIONS...HOWEVER A PORTION OF THE CWA WILL LIKELY MEET CRITERIA AS
PARTIAL CLEARING TAKES PLACE THIS AFTERNOON AND CONTINUED DOWNSLOPE
FETCH BRINGS TEMPERATURES UP INTO THE MID 70S FOR MANY LOCATIONS.

WINDS WILL BE A PROBLEM TODAY...AS A TIGHTENING PRESSURE GRADIENT
COMBINED WITH A STRENGTHENING LOW LEVEL WIND PROFILE WILL ALLOW FOR
THE POTENTIAL FOR HIGH GUSTS. TIME HEIGHT REVEALS AT LEAST SOME KIND
OF PARTIAL CLEARING THIS AFTERNOON...SO EXPECT SOME HELP FROM MIXING
TO PULL SOME 45 MPH GUSTS DOWN THIS AFTERNOON AND EVENING. HAVE
ISSUED A WIND ADVISORY TO COVER THIS SCENARIO.

NOT EXPECTING MUCH CONVECTION UNTIL COLD FRONT PLOWS THROUGH LATER
THIS EVENING. SEVERE POTENTIAL WILL BE DEPENDENT ON HOW MUCH
WEAKENING TAKES PLACE AS THE SQUALL LINE MOVES INTO THE LESS
FAVORABLE AIR MASS. WIND PROFILE IS SO STRONG HOWEVER...THAT ANY
THUNDERSTORM OR INTENSE SHOWER FOR THAT MATTER WILL NOT HAVE TO MIX
FAR TO BRING DOWN 60 MPH WIND GUSTS. WILL CONTINUE TO LET THE HWO
COVER THIS AS WELL AS MENTIONING IT AS A SIDE BAR IN THE WIND
ADVISORY.

FRONT MAKES A QUICK EXIT EARLY FRIDAY MORNING...SO HAVE REMOVED POPS
DURING THE DAY ON FRIDAY. A QUICK DRY PERIOD WILL ENSUE THROUGH
FRIDAY NIGHT...BEFORE SOUTHWESTERLY FLOW RAMPS UP ONCE AGAIN.
DEVELOPING WARM FRONT WILL SKIRT THE AREA DURING DAY ON SATURDAY. GFS
IS THE WETTER SOLUTION...HOWEVER WITH A DOWNSLOPE FLOW IN
PLACE...HAVE KEPT THE HIGHER CHANCE POPS ALONG THE I-64 CORRIDOR.

LONG TERM...(SUNDAY THROUGH WEDNESDAY)

QUASI-STATIONARY FRONTAL BOUNDARY WILL STAY GENERALLY NORTH OF THE
OHIO RIVER THROUGH MONDAY WITH INTERMITTENT IMPULSES RIDING ALONG
THE BOUNDARY...BEFORE MORE SUBSTANTIAL LOW PRESSURE DRAGS IT THROUGH
AS A COLD FRONT TUESDAY MORNING. HAVE LEFT MOST OF THE CURRENT
FORECAST INTACT...KEEPING THE HIGHER POPS IN THE NORTHWEST PART OF
THE CWA...CLOSER TO THE BOUNDARY THROUGH MONDAY...BEFORE COLD FRONT
PLOWS THROUGH MONDAY NIGHT INTO TUESDAY.

1023 PM EST WED MAR 8 2006

UPDATED TONIGHTS FORECAST TO REMOVE EVENING WORDING AND TO INCREASE
OVERNIGHT LOW TEMPERATURES. THE PASSAGE OF A WARM FRONT HAS CAUSED
TEMPERATURES AT MOST LOCATIONS ACROSS THE JKL FA TO INCREASE A FEW
DEGREES OVER THE PAST COUPLE OF HOURS. TEMPERATURES HAVE SINCE BEGUN
TO FALL AGAIN...BUT THE BRIEF WARMING PERIOD THAT OCCURRED CAUSED
HOURLY TEMPERATURES TO BE SEVERAL DEGREES WARMER THAN ORIGINALLY
FORECAST ACROSS THE BOARD. INCREASED HOURLY TEMPS THROUGH 12Z BY A
FEW DEGREES AND RECALCULATED TONIGHTS LOWS TO REFLECT THE CHANGE.
REST OF FORECAST WAS IN GOOD SHAPE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...

SEVERE THUNDERSTORM WATCH UNTIL 1 AM EST FRIDAY FOR KYZ044-
KYZ050>KYZ052-KYZ058>KYZ060-KYZ068-KYZ069-KYZ079-KYZ080-
KYZ083>KYZ086-KYZ104-KYZ106-KYZ108-KYZ109-KYZ111-KYZ112-KYZ114-
KYZ116.

RED FLAG WARNING FROM NOON TO 8 PM EST TODAY FOR
KYZ086-KYZ087-KYZ107-KYZ109-KYZ112-KYZ116
KYZ088-KYZ110-KYZ113-KYZ115-KYZ117>KYZ120

WIND ADVISORY FROM NOON TODAY TO 6 AM EST FRIDAY FOR KYZ044-
KYZ050-KYZ051-KYZ052-KYZ058-KYZ059-KYZ060-KYZ068-KYZ069-KYZ079-
KYZ080-KYZ083-KYZ084-KYZ085-KYZ086-KYZ087-KYZ088-KYZ104-KYZ106-
KYZ107-KYZ108-KYZ109-KYZ110-KYZ111-KYZ112-KYZ113-KYZ114-KYZ115-
KYZ116-KYZ117-KYZ118-KYZ119-KYZ120.

&&

RAY/DUSTY
Hazardous weather outlook, Mar 9, 5:27 PM EST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
527 PM EST THU MAR 9 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-110130-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
527 PM EST THU MAR 9 2006

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SUSTAINED SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS AS HIGH AS 50 MPH
WILL BE LIKELY ACROSS THE AREA TONIGHT.

ADDITIONALLY...THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A COLD FRONT
PUSHES EAST ACROSS THE AREA. SOME THUNDERSTORMS COULD BE SEVERE WITH
DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. WIND GUSTS OF UP TO 60
MPH OR HIGHER WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

RAY

In the hours before

Special weather statement, Mar 9, 7:39 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
739 PM EST THU MAR 9 2006

KYZ079-083-084-100115-
PULASKI-WAYNE-MCCREARY-
739 PM EST THU MAR 9 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM  EST FRIDAY
MORNING...
...WIND ADVISORY IN EFFECT UNTIL 6 AM  EST FRIDAY MORNING...

AT 735 PM EST...A LINE OF SHOWERS WITH AN OCCASIONAL THUNDERSTORM
WAS LOCATED ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF
COLUMBIA TO 13 MILES NORTHWEST OF MONTICELLO TO 3 MILES EAST OF
ALBANY...MOVING EAST AT 55 MPH.

RESIDENTS CAN EXPECT VERY GUSTY WINDS...UP TO 55 MPH AS THIS LINE
MOVES THROUGH THE AREA.

THE STORMS WILL BE NEAR ZULA AROUND 740 PM EST...SLICKFORD AROUND 745
PM EST...TRIMBLE AROUND 750 PM EST...SLAVANS AROUND 755 PM
EST...TATEVILLE AROUND 800 PM EST.

RAY
Special weather statement, Mar 9, 7:57 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
757 PM EST THU MAR 9 2006

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106-108-109-111-
112-114-116-100800-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-CLAY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...SANDY HOOK...
WEST LIBERTY...CAMPTON...SALYERSVILLE...BEATTYVILLE...JACKSON...
BOONEVILLE...MANCHESTER
757 PM EST THU MAR 9 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM EST FRIDAY...

LINES OF STRONG TO SEVERE THUNDERSTORMS WILL TRACK ACROSS EASTERN
KENTUCKY THIS EVENING. THESE STORMS HAVE A HISTORY OF HIGH WINDS.
POTENTIALLY DAMAGING WINDS MAY REACH SPEEDS OF 60 TO 70 MPH BUT WILL BE
RELATIVELY SHORT LIVED. HOWEVER...RESIDENTS SHOULD REMAIN INSIDE A
SUBSTANTIAL SHELTER UNTIL AFTER THE STORMS PASS TO AVOID BEING HIT BY
FLYING DEBRIS.

KYZ087-088-107-110-113-115-117>120-100800-
BELL-HARLAN-JOHNSON-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
PAINTSVILLE...PRESTONSBURG...HINDMAN...HAZARD...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
757 PM EST THU MAR 9 2006

LINES OF STRONG STORMS WITH GUSTY WINDS OF 50 TO 55 MPH WILL RACE
ACROSS EASTERN KENTUCKY TONIGHT. RESIDENTS SHOULD SECURE LOOSE
OBJECTS AND REMAIN INSIDE A SUBSTANTIAL SHELTER TO AVOID BEING HIT BY
FLYING DEBRIS.

DUSTY
Special weather statement, Mar 9, 8:12 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
812 PM EST THU MAR 9 2006

KYZ084-100145-
MCCREARY-
812 PM EST THU MAR 9 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM  EST FRIDAY
MORNING...
...WIND ADVISORY IN EFFECT UNTIL 6 AM  EST FRIDAY MORNING...

AT 810 PM EST...A LINE OF SHOWERS WITH AN OCCASIONAL THUNDERSTORM
WAS LOCATED ALONG A LINE EXTENDING FROM 10 MILES EAST OF MONTICELLO
TO 10 MILES WEST OF WHITLEY CITY TO 14 MILES NORTHWEST OF
ONEIDA...OR ALONG A LINE EXTENDING FROM DELTA TO 3 MILES SOUTH OF
SLAVANS TO 2 MILES SOUTH OF GREAT MEADOWS CAMPSITES...MOVING
NORTHEAST AT 50 MPH.

RESIDENTS CAN EXPECT VERY GUSTY WINDS...UP TO 55 MPH AS THIS LINE
MOVES THROUGH THE AREA.

THE STORMS WILL BE NEAR CO OPERATIVE AROUND 815 PM EST...WIBORG
AROUND 820 PM EST...MARSHES SIDING AROUND 825 PM EST...HONEYBEE
AROUND 830 PM EST.

RAY

The radar

The Jackson,KY radar (KJKL), 62 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
March 9, 8:48 PM EST to 8:51 PM EST
Where
Jackson County, 2 mi N of Mc Kee
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -84.000

Pine tree down on power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495950.